NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 2, 2015
Mom taking Coumadin
My mother is taking Coumadin after having 5 minor strokes and having coradid artery surgery, she is concerned about the side effects of long term use, And if this limits her from any activities ie motorcycle riding, and other outdoor activies.
The biggest potential side effect is bleeding complications. Coumadin "thins the blood" and makes the blood clotting process less effective. As such, if bleeding should start, it might be excessive and/or difficult to stop. Coumadin can be a difficult drug to take as it interacts with many other medicines, and the "thin-ness" of the blood can vary based upon dietary intake of green leafy vegetables that contain Vitamin K.
It is important to discuss with your physician whether Coumadin is the right drug for your mother. I cannot advise about this, and it is best to discuss with a physician who knows all the details of her medical history.
It is prudent to avoid activities that are likely to cause major head injuries, as bleeding inside the brain is a potentially dangerous problem for people on Coumadin. We usually suggest that contact sports be stopped, as one example. At the same time, one should not stop living their life because they are on the medication. I can only suggest that you use your common sense and good judgement in deciding if her current activities can be considered. Again, this may be good to discuss with your physician.
Brett Kissela, MD
Assistant Professor of Neurology
Director, Neurology Residency Program
College of Medicine
University of Cincinnati